Vicodin, a medication containing hydrocodone and acetaminophen, has been shown to pass through breast milk. The acetaminophen component of Vicodin is not likely to cause any problems. However, the hydrocodone component is a narcotic that could cause significant problems in a breastfeeding infant.
Vicodin and Breastfeeding: An Overview
It is unknown if Vicodin® (hydrocodone/APAP) passes through breast milk. If you are breastfeeding or are thinking about breastfeeding, talk with your healthcare provider before taking Vicodin. The manufacturer does not recommend that women use this medication while breastfeeding.
Vicodin and Breastfeeding: What Does the Research Say?
Until relatively recently, it was unknown if hydrocodone passes through breast milk. However, it is now known that hydrocodone does pass through breast milk. As a narcotic, it could cause significant problems in a nursing infant.
Vicodin (or another similar medication) is often prescribed to women for pain immediately after childbirth. In this situation, it is likely that only a little of this medication passes to the baby, since the mother is usually producing only very small amounts of colostrum. However, once the mother's milk "comes in," it may be a good idea to avoid (or at least limit) the use of this medication.
If you are taking this medication while breastfeeding and notice unusual, significant drowsiness, difficulty breathing, or limpness in your child, seek immediate medical attention.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click